Kansas, 2005Flood in Kansas, June 12 to 16, 2005
June 12 to 16, 2005 · NWS TOP · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 12, 3:07 PM CST, 53 minutes earlier.
Area forecast discussion, Jun 12, 3:07 PM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
407 PM CDT SUN JUN 12 2005
.DISCUSSION...
MAIN CONCERN IS HEAVY RAINFALL ONCE AGAIN.
LINE OF THUNDERSTORMS WITH HEAVY RAINS AND STRONG WINDS MOVING
ACROSS EASTERN COUNTIES LATE THIS AFTERNOON. LARGER RADAR PICTURE
HAS MORE THUNDERSTORMS DEVELOPING ACROSS WESTERN OKLAHOMA AND
EASTERN COLORADO. NEGATIVE UPPER TROUGH OVER EASTERN ROCKIES
SWINGING NORTHEAST WITH SHORTWAVE ENERGY ROTATING NORTHEAST INTO
SOUTHWEST KANSAS THIS AFTERNOON. UPPER AIR ANALYSIS SHOWS DIFFLUENT
FLOW ACROSS EASTERN KANSAS AND WESTERN MISSOURI. EXPECT A COUPLE OF
ROUNDS OF THUNDERSTORMS WITH HEAVY RAIN POTENTIAL TONIGHT FIRST WAVE
EARLY THIS EVENING THEN MAIN BATCH OVERNIGHT INTO EARLY MONDAY
MORNING. RAINFALL FROM LAST NIGHT AND THIS MORNING WAS ENOUGH TO
CAUSE ADDITIONAL FLOODING OF MID SIZE CREEKS AND RIVERS. HAVE
DECIDED TO EXTEND THE FLOOD WATCH FOR THE ENTIRE FORECAST AREA
THROUGH NOON MONDAY AS THUNDERSTORMS WILL BE ON THE DOWNWARD TREND
DURING THE MORNING HOURS.
MODELS ARE SIMILAR WITH THE PROGRESSION OF THE NEGATIVE TROUGH
THROUGH THE PLAINS WITH THE GFS A LITTLE MORE PROGRESSIVE THAN THE
NAM. HAVE CONTINUED THE TREND OF PRIOR FORECAST AND HAVE DROPPED
PRECIPITATION ACROSS MOST OF THE CWA MONDAY AFTERNOON AS DRIER AIR
WORKS IN BEHIND THE FRONT. KEPT MONDAY NIGHT DRY AS WELL AS UPPER
TROUGH MOVES INTO THE MID MISSISSIPPI VALLEY.
FOR THE REST OF THE WEEK CONTINUED DRY FORECAST AS RIDGE BUILDS INTO
THE PLAINS BOTH SURFACE AND ALOFT AND ANY ATTENDANT BOUNDARIES
REMAIN ACROSS FAR SOUTHWEST KANSAS INTO OKLAHOMA TO FOCUS CONVECTION
AND KEEP IT IN SOUTHERN KANSAS.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH ALL OF CWA TONIGHT UNTIL NOON MONDAY.
&&
Hazardous weather outlook, Jun 12, 3:10 PM CST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
410 PM CDT SUN JUN 12 2005
KSZ008>012-020>024-026-034>040-054>056-058-059-131000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
410 PM CDT SUN JUN 12 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.
.DAY ONE...TONIGHT
THUNDERSTORMS WILL ONCE AGAIN LINGER ACROSS THE ENTIRE AREA TONIGHT.
SOME OF THE STORMS WILL PRODUCE DAMAGING WINDS AND LARGE HAIL...BUT
THE MAIN HAZARD WILL BE HEAVY RAINS AND FLOODING...ESPECIALLY OVER
AREAS THAT HAVE ALREADY RECEIVED EXCESSIVE RAINS.
MANY RIVERS AND PARTS OF COUNTIES ARE ALREADY IN FLOOD...SO CHECK
FLOOD STATEMENTS AND WARNINGS FOR THE LATEST INFORMATION.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS...SOME AGAIN WITH HEAVY RAIN...WILL LINGER INTO
MONDAY MORNING...MAINLY OVER NORTHEAST AND EAST CENTRAL KANSAS. A
FEW OF THESE STORMS COULD PRODUCE HAIL AND GUSTY WINDS BUT THE MAIN
HAZARD WILL AGAIN BE FLOODING. AFTER MONDAY NO HAZARDOUS WEATHER IS
EXPECTED THE REST OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL BE NEEDED TONIGHT...AND THEY ARE ENCOURAGED TO REPORT
RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, Jun 12, 3:14 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
414 PM CDT SUN JUN 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM TSTM WND DMG 8 WNW LAWRENCE 39.02N 95.37W
06/12/2005 DOUGLAS KS TRAINED SPOTTER
SMALL PINE TREE BROKEN IN HALF. ALSO OTHER 2 TO 3 INCH
TREE BRANCHES DOWN.
&&
STRASSBERGLocal storm report, Jun 12, 3:15 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
415 PM CDT SUN JUN 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 1 W LAWRENCE 38.97N 95.25W
06/12/2005 1.00 INCH DOUGLAS KS TRAINED SPOTTER
&&
CAVANAUGHLocal storm report, Jun 12, 3:17 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
417 PM CDT SUN JUN 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM HAIL 1 NW LAWRENCE 38.98N 95.25W
06/12/2005 1.00 INCH DOUGLAS KS TRAINED SPOTTER
RELAYED THROUGH EMERGENCY MANAGEMENT.
&&
STRASSBERGLocal storm report, Jun 12, 3:23 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
423 PM CDT SUN JUN 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM HEAVY RAIN 4 NNE TOPEKA 39.10N 95.65W
06/12/2005 1.00 INCH SHAWNEE KS TRAINED SPOTTER
1 INCH OF RAIN MEASURED IN 15 MINUTES.
&&
STRASSBERGLocal storm report, Jun 12, 3:25 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
425 PM CDT SUN JUN 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM TSTM WND GST 5 S MCLOUTH 39.12N 95.21W
06/12/2005 60 MPH JEFFERSON KS EMERGENCY MNGR
&&
CAVANAUGHLocal storm report, Jun 12, 3:38 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
438 PM CDT SUN JUN 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM FLASH FLOOD ADMIRE 38.64N 96.10W
06/12/2005 LYON KS LAW ENFORCEMENT
BRIDGE CLOSED... RECENTLY UP TO ONE LANE... AT 400 AVE
AND ROAD X. WATER OVER THE ROAD AT K99 AND 56 JCTN.
COUNTY ROAD NEAR AMERICUS WITH WATER FLOWING OVER IT.
ALSO K99 NEAR ADMIRE HAS WATER OVER THE ROAD.
&&
CAVANAUGHFlood, Lyon
- When
- June 12, 4:00 PM CST to June 16, 12:00 PM CST
- Where
- Lyon forecast zone
- Property damage
- $500,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.456, -96.153 (the zone’s center; the record gives no point)
Moderate flooding of the mainstem of the Cottonwood and Neosho Rivers. Highway 99, 11/2 miles south of Emporia, was closed for a time. Traffic was rerouted to the Kansas Turnpike.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Texas, June 12, 2005$165,000 · F2 · 9 events
- Lightning Strike in Maine, June 12, 20051 death · 1 event
- Rip Current in Florida, June 12, 20051 death · 1 event
- Flash Flooding and Hail in Kansas, June 12, 2005$700,000 · 1 in hail · 21 events
- Flash Flooding and Hail in Oklahoma, June 12, 2005$314,000 · 1.25 in hail · 33 events
- Tropical Storm in Georgia, June 12 to 13, 200597 events
- Tornadoes and Flash Flooding in Indiana, June 12, 2005$100,000 · F1 · 6 events
- Flooding in Iowa, June 12 to 15, 2005$210,000 · 6 events
- Flooding in Kansas, June 12 to 14, 2005$200,000 · 2 events
- Lightning Strike in New Hampshire, June 12, 2005$100,000 · 1 event
- Hail and Damaging Winds in Oklahoma, June 12, 2005$18,000 · 1 in hail · 29 events
- Lightning Strike in Massachusetts, June 12, 2005$60,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5460755.